I currently take Oxycodone IR 5mgx12 a day, and fentanyl 50mcg every 48hrs. I have found the night sweats to be really bad while on the patches. This combo works great for the pain but was curious to what other combo's I could talk to the doctor about tomm. at my appt.
Anyone had experience with Opana ER/IR? What about these lollipop's for breakthrough pain. Any advice would be appreciated. I have been on these meds for 4 months now and it seems my tolerance has built up quite a bit for the Oxy's...which I guess is normal from what I have read most of you experience.
I never had the sweats with that combination but I do know when it is time to come off of fentanyl it is horrible. I switched out to oxycontin 20mg 2 per day and up to 4 oxycodone 7.5/325 a day for breakthrough.
Fentayl is 82 times stronger than morphine! It was a very long two months to get used to being w/o fentanyl/
Thanks for the reply...I will say for a guy who is active the patches are hell to keep secure. I had to use tagaderm to keep them in place. I sure would rather take a pill for the 24 hr med than the patch. I have actually been pretty lucky I guess. I haven't had a patch on for a week and experienced only slight w/d symptoms.
The patch or the company who makes them provides a bandage type deal that will keep it in place I will see if I can find the toll free number to get them as they are free to those who are prescribed the patch.
I would say 15 IR is ALOT and you need to talk to the Dr about switching to a higher dose so you do not have to take so many. The lollipops are prescribed mostly to end stage cancer Pt's and I have never seen a Dr prescribe them for CP Pt's although I guess you could inquire about them.
Your on quite a high dose of meds to be only four months in, be very careful about keep upping your doses because you will end up at the point where you can go no higher and be in serious pain.
I never really thought I was taking a very high dosage of meds. I have thoracic spine fractures and am awaiting surgery...for the 3rd time. I honestly won't be on any meds after surgery, at least that's my plan so I just want something that works well in the meantime so I can work and function normally.
Any other combo's that you guys have tried that work I would love to hear about them.
i have 4 herniated disc and in chronic pain. my pain med spec. has me on avinza 30mg once a day which is a time released morphine and i can take up to 4 percosetfor breakthru pain maybe u could ask ur dr about something like that...brian
I did not mean to insinuate that your taking too much medications. The goal for any CP pt is too get the right combination of meds so that their pain is under control. You have to keep in mind though that you will never ( very very rare if someone does) get to the point with pain meds that your in no pain at all and to strive for this is unrealistic.
As far as asking for other meds that may help , it is really not going to help you because everyone responds differently to different meds. I would suggest a long acting extended release like your on with a break thru as your taking but maybe a stronger dose for your breakthrough because 12 a day is a lot. By increasing the dose of the IR you will be taking less pills. If your extended release meds are not providing sufficient pain relief talk to your Dr and ask what your options are and go from there.
I have not tried the patches but hear they work well for those who use them. If your wanting to change the patches for a pill form I would suggest Oxycontin although I do not know the equivalent to the mg your taking with the patch I believe the 40mg three times a day with three or four IR for break thru pain. I am not a Dr and therefore I do not know the comparison on the mg but you can be assured your Dr will.
I do not know what kind of Dr your seeing but I do advise you to be careful about asking for a specific medication as it will sometimes raise red flags.
Please let us know how your appt goes and if you change meds how they are working out for you.
I also want to mention that while your goal is to be med free after the surgery that is not always an option. Some do still have to take their meds although a much lower dose. I just don't want you to be disappointed if you do have to continue to take meds after the surgery.
Good luck and keep us posted:)
Welcome to MH. I am glad you found us. I am sorry you have pain that cause you to take pain medications. It is not a fun option. But so many of us here know that there just aren't a lot of good choices for CP suffers. I am late with this comment...sorry had a physically down day but one sentence stands out to me in your post, "This combo works great for the pain..."
It takes many of us numerous trials on different combos and we still don't always find a combo that "works great." So for that I am happy for you. And if this combo works well I wouldn't be looking at other combinations. I know the night sweats can be maddening but there are side effects with all the "Big Dog" pain meds we take.
And Sandee is so right, don't be disappointed if you still need some pain medication post op. Once you have surgery on your spine you may be left with life long pain to a lesser degree than you currently experience but still there may be pain.
Good luck with your sugery. I hope it is hugely successful for you. Please keep in touch and let us know how you are doing. Take Care, Tuck
Thanks for all the replies. The Doc has put me on MSContin ER(60mgx2 a day and IR(15mg)x4 a day. I will be trying this for 2 weeks and see how it goes. I understand the side effects are going to be there no matter what, but not being able to sleep due to the sweats is almost as bad as the pain itself. I might be asking for trouble, but I am open to trying something different....at least temporarily.
Hello. The side effects with the Patches is temporary. As for the Lollipop's, My Dr. told me that almost no Dr. will prescribe it because of the potential abuse. Sandee is correct, only end stage patients usually recieve that. Most Pharmacys will not carry it either. I am on the 75mcg patches and went thru the sweats but they subsided within 1.5 to 2 months. You are on an awful lot of pain meds and for you to have the sweats is not unusual, it is alot for your liver to handle..............
I'm not sure what pain your in but that is the big Q??? Each one of us deals with pain and medication in different ways. You think you are taking a lot of pain meds wow I don't comment on how much people take because it depends on if it is needed. If the meds are helping and you are not falling asleep or waking around zombied out, don't worry about the amount. I have been in major pain for so many years I can't remember feeling good. One thing I do know is that people have a misunderstanding about pain management and medication use, if you are in pain and your body needs it, you will not get addicted to it, you might become dependent but hey if you are in pain you need something to help you live. I have been on the patches for 6 to 8 years and don't have any problems with sweats. There are different makers of the patches also, for some people one works better then the other. The Sandoz brand seems to work better for me then the Mylan. Although Mylan is a smaller patch, it is harder to keep on and doesn't seem to be as strong. You might try another brand and see if that works.BTW I am on more mcg's then anything I've seen here and I am perfectly lucid and am still in chronic pain.. and yes I get a lot of comments but let the people making those comments live in my body for one day and they would shut their mouths!!! Good luck with your pain management. If you wish to contact me personally please do, I would rather chat one on one then in a forum.
i use to be on the oxycodone..in high doses..but the best pain killer i got and been on it twice is methadone..i was on it a yr ago 120 mgs then detoxed then back on it..on much lower dose 30mgs takes care of the pain..when you start getting into break threw meds ur looking for trouble!! on the respiratory depression can be fatel...good luck too you..
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.